An allergic rash or allergic rashes is a reaction on the skin and it may have many different causes, including allergies, medications, infections or even autoimmune. The symptoms of a rash may include redness and red bumps. Please consult with Dr. Ben Behnam for evaluation and possible treatment options.
There are many different causes of allergic reactions. One may come in contact with topical allergens and this may induce an allergic reaction. The most common chemicals in the US that will cause an allergic reaction are Neosporin and nickel. Neosporin is very commonly used to prevent infections and is an over-the-counter medication. Nickel is found in nickel jewelry and metals. These two will typically result in redness, scaliness and itch.
Examples include developing a rash after using Neosporin on a wound, or wearing an earring or a necklace that is coated with nickel. To treat these allergic reactions, one must use topical steroids. If topical steroids do not help, we typically do an allergy testing to determine the exact etiology of the rash.
Allergy testing is performed using a test called the T.R.U.E TEST. There are 3 patches with about 29 common allergens in them. The patch is placed for 3 days and then removed. On the 3rd day, an initial reading is performed. The patient then returns 2 days later and another reading is done. Once the readings are performed, we can conclude to which agent you are allergic to. For an evaluation of possible skin allergies, please see Dr. Behnam so that he can perform the TRUE test.
Sometimes, allergic reactions can display itself all over the body. Diffuse allergic reactions like this are typically caused by agents that we ingest orally. These may include multi-vitamins, fruits, meat, chicken, seafood (shrimp, salmon), or even medications. For example, Aspirin is a classic example of a medication that can cause a diffuse allergic reaction all over the body.
Examples of other common medications include Ibuprofen, Alleve, thiazide diuretics, Ace inhibitors etc. It is sometimes difficult to ascertain the exact etiology of what is causing these diffuse allergic reactions. The treatment for diffuse allergic reactions include removing the oral agent causing the rash, prednisone and topical steroids.
Common examples of allergic reactions:
- Allergic reaction to Neosporin being applied at a site of a cut or biopsy
- Allergic reactions to band aids
- Allergic reaction on the eyelids, typically due to eye creams
- Allergic reaction on the belly button due to belly button rings
- Allergic reactions around the belly button area due to nickel allergy. Metal buttons on Jeans are typically coated with nickel.
- Allergic reaction in the armpit areas due to allergy to deodorants.
Rashes Due to Skin Irritants
There are some chemicals that you may come in contact with that may cause irritation, but is not necessarily an allergic reaction. For example if hydroquinone (a bleaching cream) or Retin-A (an exfoliating agent) are used excessively on the face, they may cause irritation on the face. Clinically, this looks like redness, scaling and dry patches. These are not allergic reactions, however excessive large amount of these chemicals will dry out and irritate the skin. In these instances, topical steroids may be used to reduce the irritation and it is highly recommended to use these chemicals sparingly.
Infections may also cause rash throughout the body. Infections especially viruses may cause what is called a viral exanthem, which is a diffuse red scaly rash typically on the trunk and bilateral upper and lower extremities. They may or may not be itchy. The viral rash will resolve on its own, sometimes with the help of topical steroid. Antibiotics are not necessary. it is difficult t ascertain if a rash is due to a viral infection or it’s an allergic reactions, so please see Dr. Ben Behnam for an evaluation.